Back to Ask the Diabetes Team Ask the Diabetes Team

From Ontario, Canada:

My six year old daughter has had diabetes now for two years, and has just started first grade. Her A1c was in the top of the 7% range recently, she is on an insulin pump and is very reliable about her symptoms, etc. Recently, she has begun to experience shakiness with her high blood sugar (or even normal blood sugar). Shakiness is the major symptom of her lows which has been quite confusing. We test her when she is shaky, but it is getting difficult because she is now away from me most of the day. Today I went to school to find her at 20 mmol/L [360 mg/dl] mmol at lunch time. She was shaky two times between 9:00 and 11:00 and received two juice boxes.

Why does she feel shaky when she is not low? If we ignore her symptoms when she is shaky but not low, will we be desensitizing her to the feelings associated with low blood sugar? On the other hand, if we do treat her than are we going to raise the threshold of which number she will feel low at?


Judging by her hemoglobin A1c, your daughter is clearly, in rather good control for a six year old and therefore at some added risk for hypoglycemia. However, the shakiness is a reflection not so much of the blood sugar level, as of the hormonal response that corrects this, the so-called counterregulatory response. It is not surprising therefore that her blood sugars are actually rather high by the time you get to measure them. Allowing repeated hypoglycemia can result in a condition called hypoglycemia unawareness which carries some risk of intellectual problems from hypoglycemia.

The answer is to try to prevent these episodes by seeing whether they are linked to changes in appetite or to physical exertion and in any case adjusting the insulin dose to eliminate them even if this is at some cost in elevated A1c levels.


Original posting 26 Sep 2003
Posted to Hypoglycemia


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:52
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.